Minnesota, 2023Drought in Minnesota, September 1 to 30, 2023
September 1 to 30, 2023 · NWS FSD · 5 events in 5 counties and zones
Temperatures averaged 4 to 5 degrees above normal during September, with precipitation just 25 to 50 percent of normal.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures averaged 4 to 5 degrees above normal during September, with precipitation just 25 to 50 percent of normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 9:44 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 31, 9:44 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1044 PM CDT Thu Aug 31 2023
.SHORT TERM...(This Evening through Friday)
Issued at 212 PM CDT Thu Aug 31 2023
1. Smoke continues to improve, and will generally clear the area by
Friday morning as gusty southwest winds will remain in place through
Friday.
2. Near record temperatures are expected to return for the holiday
weekend. Confidence is lower on the impact of dew points and
resultant heat index readings, reducing the potential for excessive
heat warnings.
3. Heat will produce impacts this weekend, and all those spending
time outdoors over the holiday will need to take precautions to
avoid heat related illness.
4. Thunderstorm risks increase by Tuesday and Wednesday, but at this
time, the risks for severe storms is possible but still remains
low.
------------------------------------------------------------------------------------------
THIS AFTERNOON: Scattered high based showers continue over far
eastern South Dakota and western Minnesota. As lift moves north and
east of the area, this cloud cover should dissipate as the evening
arrives. Winds continue to increase this afternoon as a more
southerly direction prevails. Gusts to 30 mph will continue this
evening.
TONIGHT: Strong warm advection moves through the area tonight,
setting the stage for the beginning of a near record stretch of
temperatures through Monday. A thin layer of mid-lvl moisture does
remain near the Highway 14 corridor, so it's not impossible to see
some mid-clouds develop by daybreak. Otherwise temperatures barely
fall into the upper 60s and lower 70s (well above normal) due to
the mixy boundary layer conditions.
FRIDAY: Temperatures begin to surge into the 90s on Friday.
Afternoon dew points today are mostly in the upper 50s to lower 60s,
indicative of the much drier airmass in place (as opposed to a
couple weeks ago). Have followed the ECMWF for dew points which
suggest low to middle 60s in the afternoon as some moisture pools
along a stalled warm front just north of the CWA. The resultant
apparent temperatures should remain out of advisory levels in most
areas, but a few spots near the Missouri River could float with 100
degree levels.
.LONG TERM...(Friday Night through Thursday)
Issued at 212 PM CDT Thu Aug 31 2023
SATURDAY-MONDAY: Near to record breaking temperatures are expected
throughout the holiday weekend as low-lvl temperatures residing
outside the standard 30 year climatology move into the region.
Unlike the past events this Summer, there seems to be a much higher
amount of dry air within the upper ridge. Additionally, we're past
the prime of peak evapotranspiration, and under another semi-dry
spell in the region. So cautiously feel that dew points may mix a
bit lower each afternoon likely into the upper 50s to lower 60s.
Ensemble high temperature ranges have really tightened up over the
past days, with 25/75th percentile spreads of just a few degrees all
three days. Temperatures that will be in the area this weekend
may be some of the warmest highs we've experienced in September.
Sioux Falls hasn't reached 100 degrees in September since 1976,
Sioux City since 2000, and Huron since 2001.
The end result will be heat index values between 97 and 105
degrees on average, and potential for afternoon RH values dropping
below 25 percent along and southwest of the James River valley.
At this point, an extended heat advisory may be possible through
the holiday weekend.
TUESDAY-THURSDAY: The mid-lvl ridge will flatten slightly as
troughing moves into the western half of the CONUS. Most of the
convection will be focused across the western Dakotas into Tuesday
morning, with the front edging southeast by Tuesday evening.
Scattered convection may form along this boundary Tuesday evening
in an area of increased MLCAPE, but with rather weak mid-lvl flow
severe convection risks would likely be more multi-mode.
Broad westerly mid-lvl flow persists through next week, with a brief
lull in mid-lvl troughs Wednesday and Thursday. Temperatures remain
slightly above normal through Thursday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1044 PM CDT Thu Aug 31 2023
VFR conditions are forecast to prevail this TAF cycle. Though not as
breezy as earlier today, could still see gusts between 20 to 25 mph
persist overnight, with a brief period of LLWS possible at KFSD/KSUX
prior to daybreak. Otherwise, expect quiet conditions and southerly
winds to prevail Friday as wildfire smoke continues to drift
aloft.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...SST
Hazardous weather outlook, Aug 31, 3:13 AM CST, 20 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 AM CDT Thu Aug 31 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
413 AM CDT Thu Aug 31 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Wildfire smoke continues to impact air quality today, with minor
visibility restrictions possible. Those in sensitive groups should
consider limiting outdoor or strenuous physical activities.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Above normal temperatures continue through the upcoming holiday
weekend. High temperatures and peak heat indices are expected to be
in the 90s and up to 105 degrees. If you have outdoor plans this
weekend, prepare to alter them to avoid potentially dangerous heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Murray
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Murray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through September.
Drought, Nobles
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Nobles forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through September.
Drought, Pipestone
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Severe (D2) drought conditions worsened to extreme (D3) in mid September.
Drought, Rock
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Severe (D2) drought conditions worsened to extreme (D3) in mid September.
Drought, Lincoln
- When
- September 5, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Moderate (D1) drought conditions worsened to severe (D2) in early September.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138788, 1138789, 1138792, 1138793, 1138790.